Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 140, NWS Midland/Odessa, TX

June 16, 2018Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 2018, 12:37 PM MDT for Eddy County, New Mexico. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2018, 12:37 PM MDT (18:37 UTC)
Expired
Jun 16, 2018, 1:30 PM MDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 184 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 12:38 PM MDTTSTM WND GST 533 Ssw Carlsbad, NMREADING FROM LOCAL OBSERVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

053 
WUUS54 KMAF 161837
SVRMAF
NMC015-161930-
/O.NEW.KMAF.SV.W.0140.180616T1837Z-180616T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1237 PM MDT SAT JUN 16 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Eddy County in southeastern New Mexico...

* Until 130 PM MDT.

* At 1237 PM MDT, severe thunderstorms were located along a line
  extending from near Avalon to near Carlsbad to 8 miles east of
  Whites City, moving north at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Carlsbad, Loving, Avalon, Carlsbad North, Malaga, Lake Avalon,
  Otis, Cavern City Air Terminal and Living Desert State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3272 10393 3237 10389 3215 10392 3202 10424
      3225 10427 3254 10433
TIME...MOT...LOC 1837Z 197DEG 19KT 3248 10427 3233 10423 3217 10422 

HAIL...0.88IN
WIND...60MPH
 
$$

24
1 follow-up statement
836 
WWUS54 KMAF 161846
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1246 PM MDT SAT JUN 16 2018

NMC015-161930-
/O.CON.KMAF.SV.W.0140.000000T0000Z-180616T1930Z/
Eddy NM-
1246 PM MDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MDT
FOR SOUTHEASTERN EDDY COUNTY...

At 1245 PM MDT, severe thunderstorms were located along a line
extending from Avalon to near Carlsbad to near Malaga, moving
northeast at 25 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Automated Surface Observing System at Cavern City Air 
         Terminal.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Carlsbad, Loving, Avalon, Carlsbad North, Malaga, Lake Avalon, Otis,
Cavern City Air Terminal and Living Desert State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3272 10393 3237 10389 3215 10392 3202 10424
      3225 10427 3254 10433
TIME...MOT...LOC 1845Z 207DEG 20KT 3252 10422 3237 10418 3221 10417 

HAIL...0.88IN
WIND...70MPH
 
$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 10:50 AM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 16, 10:50 AM MDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1150 AM CDT Sat Jun 16 2018

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Cloud cover will increase, especially tonight as rain chances
increase.  Ceilings should stay VFR through this evening, except for
temporary MVFR, if not IFR, in heavy rainfall at KHOB, KINK, KPEQ,
and KFST where the axis of thunderstorms is expected to set up.
Gusty south to southeast winds will affect most terminals this
afternoon and tonight, in addition to more erratic gusty winds in
and near any thunderstorms.  MVFR ceilings could form at all but
KCNM ahead/behind thunderstorms so have added these to the forecast.

&&

PREV DISCUSSION... /issued 232 AM CDT Sat Jun 16 2018/

Mid-level remnants of Bud were lifting nwd thru Sonora and wrn
Chihuahua MX with an expansive plume of moisture covering much of
the desert SW. Bud's remnants are embedded within broader mid-
level flow e of a trof, meanwhile off to the e INVOF AR/LA an
upper-level anticyclone is in place. Over the next 24-30hrs the sw
flow aloft will remain anomalously moist (2-3 positive standard
deviations) and as said trof and anticyclone move e and w,
respectively, the mid-level moist axis (well seen in mid-level
theta-e) will sharpen and flow will strengthen. This long fetch sw
flow will be favored to entrain shrtwv trof/s and become unstable
today, some strong storms with heavy rain are possible. A look at
OMEGA cross sections from sw of Presidio into SE NM indicate
strong lift embedded with in this moist axis and we expect that
SHRA/TSRA will flourish, especially Sat evening - Sun morning. The
possibility of training cells within this axis increases the
possibility of heavy rain generally from Presidio- Davis Mtns-W
PB-SE NM, where generally 1-3" of rain will be possible. Impacts
include the possibility of Rio Grande/tributary flooding and flash
flooding in the Davis Mtns, especially within the McDannald and
Scenic Loop burn scars. WPC has highlighted much of the described
area within the slight risk of excessive rainfall. The end result
for us is the issuance of a Flash Flood Watch for Presidio, Jeff
Davis and Brewster Counties for late Sat PM thru Sun AM, leaving
the next shift the decision as to the need for northward
expansion? Sun/Mon PM PoP forecast will again be focused around
the mid-level theta-e ridge axis where SB instability, if not
hindered by cloud cover, will have a chance to focus. Thereafter
there are still difference in GFS/ECMWF wrt inverted mid-level
trof, GFS farther n and as such wetter across the CWFA Tue,
possibly Wed? There is agreement with drier forecast Thur-Sat with
a warming trend. In the meantime with clouds/precip/lower
heights/absence of low-level thermal ridge will make for pleasant
temperatures for this time of yr.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     92  73  91  73 /  10  20  30  30
Carlsbad                       90  68  91  67 /  40  70  20  10
Dryden                         92  74  93  74 /  30  40  40  20
Fort Stockton                  91  70  88  70 /  40  70  50  30
Guadalupe Pass                 84  63  85  66 /  50  60  20   0
Hobbs                          87  67  86  66 /  30  80  30  20
Marfa                          87  63  82  61 /  50  90  50  30
Midland Intl Airport           91  72  91  72 /  10  40  40  30
Odessa                         91  72  90  72 /  10  50  40  30
Wink                           92  71  91  70 /  40  80  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch from 5 PM CDT this afternoon through Sunday
     morning for Big Bend Area-Davis/Apache Mountains Area-Marfa
     Plateau-Presidio Valley.

&&
Hazardous weather outlook, Jun 16, 12:19 PM MDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
119 PM CDT Sat Jun 16 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
119 PM CDT Sat Jun 16 2018 /1219 PM MDT Sat Jun 16 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible this afternoon and evening, mainly
over southeast New Mexico and south through the Davis Mountains.
Some storms could be strong to severe, potentially producing strong
winds, heavy rainfall, frequent lightning, and perhaps nickel to
quarter sized hail.

Thunderstorms will increase tonight with heavy rainfall and flash
flooding being the main concerns, in addition to gusty winds.
Elevated flows, if not flooding, will also be possible along the Rio
Grande.  Locations from near Presidio and western areas of the Big
Bend region, northward through the Davis Mountains, upper Trans
Pecos and southeast New Mexico, and eastward across the central and
northwestern Permian Basin could see 1-2 inches of rainfall, with
locally higher amounts around 3 inches.  A Flash Flood Watch is in
effect for the above mentioned areas from late this afternoon until
Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances will continue Sunday and Sunday night, with the
best chances shifting farther east into the Permian Basin and Lower
Trans Pecos.  Heavy rainfall and localized flash flooding will
continue to be a concern with any thunderstorm.  There could also be
flooding along the Rio Grande due to runoff from heavy rainfall, or
influx of water from the Rio Conchos.

There will be more chances of thunderstorms next week, with heavy
rainfall being the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Jun 16, 12:08 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
108 PM CDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND GST     2 W ARTESIA             32.85N 104.46W
06/16/2018  M69 MPH          Eddy               NM   AWOS

&&

MATT.SALERNO
Local storm report, Jun 16, 12:18 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
118 PM CDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND GST     1 SW ARTESIA            32.84N 104.44W
06/16/2018  M62 MPH          Eddy               NM   AMATEUR RADIO

            MEASURED AT PERSONAL WEATHER STATION. LOCATION IS 20TH ST
            AND HERMOSA AVE.

&&

MATT.SALERNO
Special weather statement, Jun 16, 12:25 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1225 PM MDT SAT JUN 16 2018

NMZ028-161915-
Eddy County Plains NM-
1225 PM MDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 115 PM
MDT...

At 1224 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carlsbad to 8 miles southeast of Whites
City. Movement was northeast at 25 mph.

Half inch hail and wind gusts of 50 mph will be possible with these
storms.

Locations impacted include...
Carlsbad, Loving, Avalon, Carlsbad North, Malaga, Lake Avalon, Otis,
Cavern City Air Terminal and Living Desert State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3267 10403 3224 10391 3209 10426 3250 10433
      3251 10421 3264 10421
TIME...MOT...LOC 1824Z 210DEG 21KT 3240 10428 3213 10424

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:38 AM MDTFlash Flood WatchMAFLea31 hr
Jun 16, 12:01 PM MDTSevere Thunderstorm WarningMAFEddy59 min
Jun 16, 12:16 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Jun 16, 12:25 PM MDTSpecial Weather StatementMAFEddy50 min
Jun 16, 1:01 PM MDTSevere Thunderstorm WarningMAFEddy, Lea59 min
Jun 16, 1:24 PM MDTSevere Thunderstorm WarningMAFEddy, Lea66 min
Jun 16, 2:00 PM MDTSpecial Weather StatementMAFLea45 min
Jun 16, 2:22 PM MDTSevere Thunderstorm WarningMAFEddy, Lea53 min
Jun 16, 2:43 PM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Jun 16, 3:12 PM MDTSevere Thunderstorm WarningMAFLea63 min
Jun 16, 3:17 PM MDTSpecial Weather StatementMAFLea73 min
Jun 16, 3:40 PM MDTAreal Flood AdvisoryMAFLea2 hr
Jun 16, 4:33 PM MDTSevere Thunderstorm WarningMAFLea42 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.